Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO

June 22, 2000Adams County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2000, 2:28 PM MDT for Adams County, Washington County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 22, 2000, 2:28 PM MDT (20:28 UTC)
Expired
Jun 22, 2000, 3:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS55 KBOU 222029
SVRDEN
COC001-121-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF WOODROW...OR ABOUT 27
  MILES SOUTH OF FORT MORGAN...MOVING EAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO 1 INCH IN 
DIAMETER...AND DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3995 10381 3982 10382 3982 10344 3999 10347

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM MDT, 23 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM MDT, 23 hours 43 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT WED JUN 21 2000

BARELY A CLOUD OVER THE FORECAST AREA AT THIS TIME...AND LITTLE HOPE
FOR ANY ADDITIONAL CLOUDS THIS EVENING.

THE FIRST FOUR PERIODS ARE DOMINATED BY AN UPPER RIDGE...HOWEVER
THERE IS SOME WEAK SYNOPTIC SCALE FORCING INDICATED LATER THURSDAY
AFTERNOON AND EVENING ON THE DIV-Q GRIDS.  THERE IS ALSO A BIT OF A
THETA-E AXIS AND SOME CAPES UNDER 1200 JOULES/KG OVER THE NORTHEAST
CORNER DURING THAT TIME.  CROSS SECTIONS ALSO SHOW HEFTY LAPSE
RATES AND SOME POTENTIAL INSTABILITY.  SOME SOUTHEAST TO SOUTHERLY
LOW LEVEL FLOW GETS INTO THE AREA AS WELL WITH DEW POINTS IN THE MID
TO UPPER 40S.  MOISTURE GRIDS DO SHOW SOME MID LEVEL MOISTURE AROUND
THURSDAY AFTERNOON AND EVENING.  SYNOPTICALLY...FRIDAY FEATURES SOME
WEAK Q-G DECENT AND VERY LITTLE MOISTURE THOUGH MOST OF THE
DAY...HOWEVER BY LATE AFTERNOON SOME UPPER LEVEL MOISTURE GETS INTO
THE WESTERN ZONES.  WILL PUT SOME "ISOLATED" POPS IN APPROPRIATE
AREAS FOR THURSDAY AFTERNOON/EVENING...BUT THAT'S IT FOR POPS FOR
THE FIRST FOUR PERIODS.  FOR TEMPERATURES...GRIDS ARE SHOWING A 3-5
C WARM-UP FOR THURSDAY'S HIGHS...THEN A 0-2 C WARM-UP AGAIN FOR
FRIDAY.

IN THE EXTENDED PERIOD...MODELS SHOW UPPER RIDGING THROUGH THE
PERIOD WITH A NEW COLDER AIRMASS AND UPSLOPE GETTING INTO THE
FORECAST AREA ONt SUNDAY...CONTINUING ON MONDAY.  THE MODELS ALSO
SHOW PLENTY OF MIDDLE AND UPPER LEVEL MOISTURE INTO THE AREA FOR
SUNDAY AND MONDAY.       RJK

.DEN...NONE.

In the hours before

Special weather statement, Jun 22, 10:30 AM MDT, 3 hours 58 minutes before
COZ030-032>050-222200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1030 AM MDT THU JUN 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: MOISTURE HAS INCREASED OVER EASTERN COLORADO SINCE
YESTERDAY...AND THE AIRMASS IS MARGINALLY UNSTABLE.  OVER THE
MOUNTAINS MID LEVEL MOISTURE HAS ALSO INCREASED IN THE SOUTHWEST
FLOW ALOFT.  ALL THESE FACTORS FAVOR THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS AND PLAINS THIS AFTERNOON.  STORMS
WILL INCREASE IN STRENGTH AND NUMBER THIS EVENING ON THE EASTERN
PLAINS AS A DRY LINE DEVELOPS.

STORMS ON THE PLAINS WILL PRODUCE MEASURABLE RAIN AND SMALL HAIL.
NEAR THE FOOTHILLS EXPECT MORE HIGH BASED STORMS THAT PRODUCE LITTLE
RAIN AND GUSTY WINDS.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RTG
Special weather statement, Jun 22, 1:45 PM MDT, 43 minutes before
COZ030-032>050-222300-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
145 PM MDT THU JUN 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTHERN ELBERT
TO EASTERN ADAMS COUNTIES.  THE BEST MOISTURE RESIDES EAST OF THESE
STORMS...AND WILL FAVOR WIDELY SCATTERED THUNDERSTORMS CONTINUING TO
DEVELOP THROUGH THIS EVENING.  STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAIN...AND A FEW STORMS MAY REACH SEVERE CRITERIA WITH DAMAGING WINDS
AND SIZABLE HAIL.  STORMS WILL PUSH INTO KANSAS AND NEBRASKA BY
MIDNIGHT.

TO THE WEST OF THE LINE...DEWPOINTS HAD DROPPED INTO THE 30S AND LOWER
40S.  HOWEVER WOULD NOT BE SURPRISED TO SEE THE THUNDERSTORMS PUSH AN
OUTFLOW BOUNDARY BACK TOWARDS DENVER... AND PRODUCE A FEW THUNDERSTORMS
EARLY THIS EVENING.  THESE STORMS MAY PRODUCE STRONG WIND GUSTS...BUT
LITTLE RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY EAST OF FORT MORGAN LATE THIS
AFTERNOON AND EVENING.

RTG
Special weather statement, Jun 22, 1:55 PM MDT, 33 minutes before
COZ041-044>046-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
155 PM MDT THU JUN 22 2000

...BRIEF TORNADO REPORTED EAST OF BYERS...

AT 148 PM MDT...A COLORADO STATE PATROL OFFICER REPORTED A BRIEF
TORNADO AT MILE MARKER 110 ON HIGHWAY 36.  THIS WAS JUST EAST OF BYERS
ON THE ADAMS AND ARAPAHOE COUNTY LINE.

STORMS THAT DEVELOP IN THE BYERS...DEER TRAIL...AND BRUSH AREAS WILL BE
CAPABLE OF PRODUCING MORE OF THESE SHORT LIVED AND SMALL TORNADOES.  IF
YOU ARE IN THE PATH OF ONE...MOVE IMMEDIATELY INSIDE A STURDY
STRUCTURE.  STAY AWAY FROM WINDOWS.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:44 PM MDTSevere Thunderstorm WarningBOULogan46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.